Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 69, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 28, 2017, 7:41 AM CDT for 4 counties in Tennessee. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2017, 7:41 AM CDT (12:41 UTC)
- Expired
- Aug 28, 2017, 12:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:25 AM CDT | FLASH FLOOD | 5 Ssw Milan, TN | WATER COVERING TARA DRIVE NORTH OF MEDINA. |
| Aug 28, 10:17 AM CDT | FLASH FLOOD | 3 Ne Fairview, TN | ONE HOUSE WAS EVACUATED AND ONE CAR WAS TRAPPED IN WATERS IN THE TOWN OF THREE WAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519 WGUS54 KMEG 281241 FFWMEG TNC017-053-077-113-281545- /O.NEW.KMEG.FF.W.0069.170828T1241Z-170828T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 741 AM CDT MON AUG 28 2017 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Northwestern Henderson County in western Tennessee... Southeastern Gibson County in western Tennessee... Southwestern Carroll County in western Tennessee... Northeastern Madison County in western Tennessee... * Until 1045 AM CDT * At 741 AM CDT...Doppler Radar estimates 2 to 3 inches of rain has occurred over the past hour. Showers and thunderstorms will produce an additional 2 to 3 inches of rain over the next 3 hours. * Some locations that will experience flooding include... Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll, Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West, Cedar Grove, Mount Gilead, Huron, Russell Crossroads, Juno, Lavinia, Gilmore and Sitka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887 $$
3 follow-up statements
831 WGUS54 KMEG 281536 FFWMEG TNC017-053-077-113-281745- /O.EXT.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 1036 AM CDT MON AUG 28 2017 The National Weather Service in Memphis has extended the * Flash Flood Warning for... Northwestern Henderson County in western Tennessee... Southeastern Gibson County in western Tennessee... Southwestern Carroll County in western Tennessee... Northeastern Madison County in western Tennessee... * Until 1245 PM CDT * At 1036 AM CDT...Doppler Radar estimates 3 to 5 inches of rain has occurred over the past 3 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next 2 hours. * Some locations that will experience flooding include... Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll, Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West, Cedar Grove, Mount Gilead, Huron, Russell Crossroads, Juno, Lavinia, Gilmore and Sitka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887 $$
543 WGUS74 KMEG 281604 FFSMEG Flash Flood Statement National Weather Service Memphis TN 1104 AM CDT MON AUG 28 2017 TNC017-053-077-113-281745- /O.CON.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Henderson TN-Gibson TN-Carroll TN-Madison TN- 1104 AM CDT MON AUG 28 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTHEASTERN MADISON COUNTIES... At 1101 AM CDT, the Madison County Sheriffs Office has reported that evacuations were occurring in the Three Way community from both a home and persons trapped in their vehicle. This is a dangerous situation as radar has estimated 3 to 5 inches of rain has occurred over the past 3 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next 2 hours. Some locations that will experience flooding include... Jackson, Fairview, Three Way, Blue Goose, Bargerton, Carroll, Medina, Howley, Hickory Flat, Claybrook, Youngs Crossing, West, Cedar Grove, Mount Gilead, Huron, Russell Crossroads, Juno, Lavinia, Gilmore and Sitka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887 $$
123 WGUS74 KMEG 281744 FFSMEG Flash Flood Statement National Weather Service Memphis TN 1244 PM CDT MON AUG 28 2017 TNC017-053-077-113-281753- /O.EXP.KMEG.FF.W.0069.000000T0000Z-170828T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Henderson TN-Gibson TN-Carroll TN-Madison TN- 1244 PM CDT MON AUG 28 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...SOUTHWESTERN CARROLL AND NORTHEASTERN MADISON COUNTIES WILL EXPIRE AT 1245 PM CDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3591 8849 3557 8850 3569 8887 3585 8887 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:24 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 28, 6:24 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Memphis TN 624 AM CDT Mon Aug 28 2017 .DISCUSSION... Updated for 12z Aviation Discussion. && .PREV DISCUSSION... /issued 342 AM CDT Mon Aug 28 2017/ DISCUSSION... Currently...A weak cold front and shortwave are moving into the NW part of the forecast area this morning. A few thunderstorms have developed across Randolph and Lawrence counties. Otherwise mid level moisture from Harvey continues to spread over the region with a few sprinkles across North Mississippi. Temperatures range from the mid 60s along the KY border to lower 70s across much of the remainder of the area. Today through Tuesday...An upper low will track across the southern Great Lakes with troughing extending into the Mid-South. A weak cold front will slowly track across the Mid-South today and tonight then stall and weaken further on Tuesday. Expect scattered showers and thunderstorms to develop today. Temps should be a couple of degrees cooler with more clouds and precip. Activity should diminish in the evening with loss of heating and the upper trough starting to pull east. Should see less activity on Tuesday as the upper trough continues to pull away. Temps will be couple of degrees warmer. Wednesday through Sunday...Models have started to trend back toward bringing the remnants of Harvey north toward the Mid- South. 00z guidance is still all over the map but the ECMWF and several GEFS members track the circulation into the region. As a result the risk of heavy rain over parts of the Mid-South is increasing. At this time is appears the best chances would be over eastern AR but confidence in the placement of the heaviest rain is low giving the high variability in model solutions. Most solutions are indicating somewhere in the neighborhood of 2 to 6 inches across the Mid-South through the weekend. Have increased pops during this time period and will place the threat of heavy rain in the HWO from the Wed through Sunday. Temps will be below normal through the period. SJM && .AVIATION... 12Z TAFs Convection expected throughout this TAF period for all sites. Tried to narrow down the best timing...but confidence is low as moist environment could lead to multiple rounds throughout the day and evening. Conditions likely to briefly drop to MVFR or IFR in heavier downpours. Coverage and intensity should let up late in the period. Winds outside of storms will be southerly at 3-7kts. Light fog potential late at MKL. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 28, 7:11 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 711 AM CDT Mon Aug 28 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291415- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 711 AM CDT Mon Aug 28 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms may contain locally heavy rainfall and produce isolated flash flooding today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is the potential for a significant heavy rainfall event starting on Wednesday and continuing into the weekend depending on the track of the remnants of Harvey. There is much uncertainty regarding timing, exact track and rainfall amounts. Please continue to monitor forecasts as this event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:41 AM CDT | Flash Flood Warning | MEG | Benton, Carroll, Decatur, Henderson | 6 hr |
| Aug 28, 8:41 AM CDT | Flash Flood Warning | MEG | Carroll, Crockett, Gibson, Madison | 4 hr |
| Aug 28, 10:40 AM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.